Tornadoes · United States · Minnesota · 2020

EF0 tornado, Farwell, Minnesota, August 14, 2020

This EF0 tornado ran 1.2 miles across Pope County on August 14, 2020, touching down at 4:17 PM CDT and reaching 75 yards wide. It killed nobody, and did $2,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 14, 2020
Touchdown
4:17 PM CDT (21:17 UTC)
Lifted
4:19 PM CDT (21:19 UTC)
On the ground
2 minutes
Path length
1.2 miles (1.9 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$2,000
County
Pope County
Touchdown point
45.744, -95.622
Lift-off point
45.757, -95.605
Record number
2008141517-01

The damage survey

3 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 74 mph.

  • End point based on photo triangulation
  • Large branches broken and several power poles down.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

During the afternoon of Friday, August, 14th, thunderstorms developed along a warm front across central Minnesota, with additional development southward in the warm sector by the late afternoon, and early evening. These storms were able to produce many tornadoes, most of which were rated EF-0, but three were rated EF-1. In addition to the tornadoes, there were other reports of downburst wind damage throughout central and southern Minnesota. ||Over a two week period, there were numerous road trips to determine if tornadoes occurred in rural areas. Due to the several storm spotters, emergency managers, and those who had drones to further the investigation, plus individuals recording the brief touchdowns, there were 16 tornadoes that occurred in Chanhassen NWS forecast area. Most of the tornadoes were confined to rural farmland, but there were a few that did damage farms, sheds, and outbuildings.

A storm chaser filmed a tornado and the local sheriff provided information about the storm damage in Pope County. The tornado tracked northeast for 1.2 miles, clipping the town of Farwell. Several trees were downed, large tree branches were broken and several power poles were blown down.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 19:36 UTC and running to 23:47 UTC.

Issued (UTC)ExpiredProductOffice
19:36 UTC23:47 UTCTornado WatchMPX
21:14 UTC21:45 UTCSevere Thunderstorm WarningMPX
21:47 UTC22:15 UTCSevere Thunderstorm WarningMPX
21:58 UTC22:20 UTCSevere Thunderstorm WarningMPX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Aug 14, 3:24 PM CDT, 53 minutes earlier.

Area forecast discussion, Aug 14, 3:24 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
324 PM CDT Fri Aug 14 2020

.SHORT TERM...(This evening through tonight) Issued at 300 PM CDT
Fri Aug 14 2020

The key messages are the risk for severe storms this afternoon
across western Minnesota, transitioning eastward during the
evening hours. The main threat for tornadoes is across western
Minnesota, where there is a tornado watch in effect. The risk
transitions to more of a wind threat this evening as storms are
expected to form a line as they move east. There is also a risk of
large hail.

Complex severe weather scenario this afternoon, with a surface low
across the Minnesota/SD/ND border and a warm front draped out
eastward ahead of it. A cold front extended to the southwest, and
this will be the main focus for surface-based convection. The warm
sector in between had residual influences from the cold pool of
the morning convection, and was characterized by southeast winds,
and low T/Td depressions. This led to fairly high storm relative
helicity values and lower cloud bases. Combine that with the
building instability, and this set the stage for the potential of
tornadic thunderstorms as indicated by the Sig/Effective Sig Tor
parameters of 3 to 6. A tornado watch is in effect until 8PM this
evening for parts of west central Minnesota.

This watch may transition to a Severe Thunderstorm watch as storms
become more widespread, develop a cold pool, and transition into a
line of storms. We'll have to see how the convection evolved over
the next few hours before making this decision.

In summary, the parameter space is favorable for organize severe
weather, including tornadoes. The one element that gives some
pause is the idea that the HiRes CAMS show low Updraft Helicity
values, and the area of instability becomes more narrow and lower
with time this evening. In other words, the potential is there,
but this is certainly not a guarantee for widespread severe
weather.

.LONG TERM...(Saturday through Friday) Issued at 300 PM CDT Fri
Aug 14 2020

There are few if any weather concerns in the extended forecast.
High pressure will build across the region in the wake if this
cold front. That will lead to clear skies with cooler temperatures
and lower humidity values. There is a small chance for some
showers across Lake Superior Saturday night, but those should be
northeast of the forecast area.

A shortwave trough in northwest flow will slide across the Upper
Midwest, but this too should pass through dry. In fact, the
region remains dry through Monday. On Tuesday another shortwave
trough will move across the region, and this could produce a
chance for showers or thunderstorms. Overall expect a fairly dry
forecast into next week, which lines up with the WPC QPF forecast
in the extended forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1259 PM CDT Fri Aug 14 2020

VFR conditions developing this afternoon, but a cold front located
in far eastern South Dakota will move through and be the focus for
showers and thunderstorms, as well as a stout wind shift from the
south to the west/northwest. These thunderstorms could produce
gusty winds as they pass through the region. Later tonight expect
VFR conditions which should last into Saturday.

KMSP...
Narrow layer of MVFR stratus left over from this morning's
convection to the north will dissipate and should have VFR
conditions this afternoon until a cold front arrives this evening.
Thunderstorms are expected to develop along the cold front, and
winds will quickly shift and become west/northwesterly once the
front passes through.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind NW 5-10 kts.
Sun...VFR. Wind NW 10 kts.
Mon...VFR. Wind NW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JRB
LONG TERM...JRB
AVIATION...JRB
Hazardous weather outlook, Aug 14, 12:54 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1254 PM CDT Fri Aug 14 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1254 PM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

A line of thunderstorms is expected to develop this afternoon in
western Minnesota, moving into eastern Minnesota and western
Wisconsin during the evening. Numerous severe thunderstorms are
possible with this activity. Damaging winds and very large hail
are the primary hazards, but a few tornadoes are also possible.
The severe weather threat will be greatest west of the Interstate
35 corridor in Minnesota before storms weaken in Wisconsin.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will be needed this afternoon and this
evening.

jrb

In the hours before

Local storm report, Aug 14, 10:34 AM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1034 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 NNE ALEXANDRIA        45.91N 95.37W
08/14/2020  M3.85 INCH       DOUGLAS            MN   COCORAHS

            COCORAHS STATION MN-DS-17 ALEXANDRIA 2.3 N.

&&

MKM
Local storm report, Aug 14, 10:35 AM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1035 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 ESE WESTPORT          45.69N 95.10W
08/14/2020  M3.49 INCH       STEARNS            MN   COCORAHS

            COCORAHS STATION MN-SR-27 WESTPORT 3ESE.

&&

MKM
Local storm report, Aug 14, 10:36 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1036 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     HEAVY RAIN       2 NNE LONG PRAIRIE      46.01N 94.85W
08/14/2020  M3.10 INCH       TODD               MN   COCORAHS

            COCORAHS STATION MN-TD-12 LONG PRAIRIE 2.1
            NNE.

&&

MKM
Local storm report, Aug 14, 10:37 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1037 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HEAVY RAIN       3 NW CARLOS             46.01N 95.34W
08/14/2020  M3.03 INCH       DOUGLAS            MN   MESONET

            MESONET STATION LCLM5 3.2 NW CARLOS.

&&

MKM
Local storm report, Aug 14, 10:38 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1038 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       BELGRADE                45.45N 95.01W
08/14/2020  M2.81 INCH       STEARNS            MN   COCORAHS

            COCORAHS STATION MN-SR-50 BELGRADE 0.4 WNW.

&&

MKM
Local storm report, Aug 14, 10:39 AM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 ENE ALEXANDRIA        45.89N 95.34W
08/14/2020  M2.66 INCH       DOUGLAS            MN   COCORAHS

            COCORAHS STATION MN-DS-8 ALEXANDRIA 1ENE.

&&

MKM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

9.3 hours before the tornado, 187 km from the path. August 14, 2020.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 996 joules per kilogram, CIN -82, lifted condensation level 950 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-08-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 38 square meters per square second, 0 to 6 km bulk shear 14 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-82 J/kg
Surface CAPE
985 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
14 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Alexandria (AXN), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:20 UTC150° 20 kt261009.1
19:25 UTC150° 18 kt241008.8
19:35 UTC150° 15 kt1008.8
19:40 UTC160° 13 kt1008.8
19:45 UTC160° 13 kt181008.8
19:50 UTC150° 14 kt191008.8
19:53 UTC7369150° 17 kt231008.8
19:55 UTC150° 16 kt1008.5
20:00 UTC160° 18 kt1008.5
20:05 UTC150° 16 kt1008.5
20:10 UTC160° 14 kt1008.5
20:11 UTC7570160° 14 kt231008.5
20:15 UTC160° 14 kt1008.1
20:18 UTC7571150° 13 kt231007.8
20:20 UTC160° 15 kt1008.1
20:25 UTC180° 13 kt1007.8-RA
20:30 UTC160° 20 kt241007.8-RA
20:35 UTC180° 11 kt1007.8
20:40 UTC190° 11 kt171007.8
20:45 UTC190° 14 kt1007.5
20:50 UTC 19 kt271007.5
20:53 UTC8073180° 20 kt301007.5VCTS
20:55 UTC180° 16 kt221007.5
21:00 UTC200° 11 kt1007.5
21:05 UTC190° 13 kt1007.1
21:09 UTC7873190° 14 kt221007.5-TSRA
21:10 UTC190° 13 kt181007.5-RA
21:15 UTC190° 10 kt171007.5-RA
21:20 UTC170° 13 kt1006.8-RA
21:23 UTC7773200° 12 kt201007.1-TSRA
21:25 UTC220° 15 kt221007.5-RA
21:30 UTC210° 13 kt1007.5
21:34 UTC7673260° 22 kt351008.1+TSRA BR
21:35 UTC270° 16 kt1007.8+RA BR
21:37 UTC7370260° 13 kt351007.8+TSRA BR
21:40 UTC250° 9 kt141007.8+RA BR
21:44 UTC7369260° 16 kt221008.1+TSRA BR
21:45 UTC 14 kt1008.1+RA BR
21:46 UTC7369270° 13 kt221008.1+TSRA BR
21:50 UTC290° 17 kt1008.1-RA BR
21:53 UTC7269290° 16 kt281008.5-TSRA
21:55 UTC290° 21 kt271008.8-RA
22:00 UTC290° 19 kt1008.8
22:05 UTC 22 kt1008.8
22:10 UTC 18 kt221008.1
22:14 UTC6966280° 19 kt261008.5TS
22:15 UTC 20 kt311008.5
22:20 UTC280° 22 kt301008.5
22:22 UTC7066280° 27 kt371008.5VCTS
22:25 UTC280° 23 kt301009.1
22:30 UTC280° 19 kt231009.5
22:35 UTC290° 23 kt1009.5
22:39 UTC6964280° 27 kt381009.1
22:40 UTC290° 24 kt321009.1
22:45 UTC280° 22 kt1009.1
22:50 UTC290° 19 kt241009.8
22:51 UTC66.262.6290° 19 kt361009.8
22:53 UTC6763290° 19 kt301010.2
22:55 UTC290° 18 kt241010.2
23:00 UTC280° 22 kt341009.8
23:05 UTC290° 22 kt321009.8
23:10 UTC290° 21 kt321009.8
23:15 UTC290° 23 kt311009.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Minneapolis radar (KMPX), 189 km away, was scanning. The volume nearest the touchdown began at 21:14 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:35 UTCTORNADO 02 Ne CharlesvilleGrant, MNTHIS TORNADO WAS THE FIRST OF 5 TORNADOES NOTED IN GRANT COUNTY. IT FORMED AND DISSIPATED FAIRLY QUICKLY, LIKELY TRACKING FOR LESS THAN A HALF MILE AND LIFTING BY 337 PNM CDT. SLIGHT MARKING WAS NOTED IN A SOYBEAN FIELD
20:38 UTCTORNADO 04 Ene CharlesvilleGrant, MNTHE SECOND OF FIVE TORNADOES IN GRANT COUNTY, THIS FORMED VERY QUICKLY TO THE WEST OF ELBOW LAKE. IT ALSO PERSISTED AND TRACKED FOR NEARLY 4 MILES TO THE ENE TO AROUND 3.5 S OF WENDELL BY 447 PM CDT. THIS TORNADO STAYED
20:38 UTCTORNADO6 W Elbow LakeGrant, MNTHREE TORNADOES QUICKLY FORMED IN A LINE FROM 3 S WENDELL TO 7 W BARRETT TO 3 NE HERMAN. ALL TRACKING EAST.
20:39 UTCTORNADO 07 E CharlesvilleGrant, MNTHE THIRD OF 5 TORNADOES IN GRANT COUNTY, THIS TORNADO TRACKED TO THE ENE FOR ROUGHLY A MILE OVER MAINLY OPENED FIELD AND PASTURE LAND AND LIKELY LIFTED BY 342 PM CDT. A SLIGHT MARKING WAS NOTED IN A FIELD VIA VIDEO AND
20:42 UTCTORNADO 29 W BarrettGrant, MNTHE FOURTH OF FIVE TORNADOES IN GRANT COUNTY, IT TRACKED TO THE ENE FOR NEARLY 14 MILES, LIFTING ABOUT 6 ENE OF ELBOW LAKE BY 408 PM CDT. IT CROSSED US HWY 59 ABOUT 2 MILES SOUTH OF ELBOW LAKE, THE SOUTH END OF POMME DE
20:50 UTCFUNNEL CLOUD1 Nw Elbow LakeGrant, MNNORTHERN TORNADO HAS LIFTED FROM THE GROUND, BUT STILL HAD FUNNEL ABOUT HALF WAY DOWN.
20:50 UTCFUNNEL CLOUD4 W Elbow LakeGrant, MNSECOND TORNADO HAS LIFTED FROM THE GROUND, BUT STILL HAD FUNNEL ABOUT HALF WAY DOWN.
20:50 UTCTORNADO 13 Wnw HoffmanGrant, MNTHE FIFTH AND SOUTHERNMOST OF 5 TORNADOES IN GRANT COUNTY, THIS HAD A PERSISTENT WALL CLOUD FOR SEVERAL MINUTES PRIOR TO TORNADO DEVELOPMENT. THE TORNADO QUICKLY BECAME WRAPPPED IN HEAVY RAIN AS IT TRACKED ENE FOR ROUGHL
20:53 UTCTORNADO3 Sse Elbow LakeGrant, MNMIDDLE OF THREE TORNADOES, PASSING BETWEEN ELBOW LAKE AND BARRETT.
21:02 UTCTSTM WND DMG5 E Elbow LakeGrant, MNTREES BLOWN DOWN AND ROOFING TORN OFF OF THE CLUB HOUSE AT A GOLF COURSE. POSSIBLE TORNADO.
21:05 UTCTSTM WND DMG5 E Elbow LakeGrant, MNTREES BLOWN DOWN AND ROOFING TORN OFF OF THE CLUB HOUSE AT A GOLF COURSE. POSSIBLE TORNADO.
21:17 UTCTORNADO1 S FarwellPope, MNDELAYED REPORT. TORNADO TRAVELED 1.2 MILES TO THE NORTHEAST CLIPPING THE TOWN OF FARWELL. LARGE TREE BRANCHES WERE BROKEN AND SEVERAL POWER POLES WERE DOWNED.
21:20 UTCFUNNEL CLOUD2 Ssw AlexandriaDouglas, MNSPOTTER REPORTED FUNNEL CLOUD OVER THE AIRPORT.
21:30 UTCTSTM WND DMGFarwellPope, MNFOUR POWER POLES DOWN AS WELL AS NUMEROUS TREE BRANCHES UP TO 8 INCHES IN DIAMETER.
21:45 UTCTORNADO3 W OsakisDouglas, MNSEVERAL LARGE BRANCHES WERE BROKEN. THE TORNADO MOSTLY MOVED OVER SOYBEAN FIELDS, BUT DID CLIP A GROVE OF TREES. VIDEO OF THE TORNADO WAS PROVIDED. PATH LENGTH WAS 0.6 MILE AND MAXIMUM WINDS WERE 65 MPH.
21:57 UTCTORNADO3 Ne West UnionTodd, MNTHE TORNADO BROKE SEVERAL DOZEN TREES. A GARAGE WAS ROTATED SLIGHTLY, ITS DOOR WAS BOWED OUT, AND A FEW SHINGLES WERE DAMAGED. PATH LENGTH WAS SLIGHTLY OVER ONE MILE WITH MAXIMUM WINDS OF 70 MPH.
22:10 UTCTSTM WND GST 652 Se Sauk CentreStearns, MNMESONET STATION MN016 SAUK CENTRE 2SE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2020 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of August 14, 2020

30 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 143:37 PM CDTEF0Grant, MN4.050
August 143:38 PM CDTEF0Grant, MN0.430
August 143:39 PM CDTEF0Grant, MN1.040
August 143:42 PM CDTEF2Grant, MN13.4150
August 143:50 PM CDTEF1Grant, MN1.7150
August 143:30 PM MDTUnratedGreeley, KS1.250
August 144:34 PM CDTEF0Nobles, MN0.010$10,000
August 144:45 PM CDTEF0Douglas, MN0.650
August 143:49 PM MDTUnratedGreeley, KS1.3100
August 144:53 PM CDTEF1Todd, MN5.9200$25,000
August 144:57 PM CDTEF0Todd, MN1.1125$10,000
August 145:12 PM CDTEF0Hamilton, NE2.130$1,000
August 145:34 PM CDTEF0Hamilton, NE0.835$30,000
August 145:36 PM CDTEF0Clay, NE1.235$30,000
August 145:37 PM CDTEF0Kandiyohi, MN6.650$100,000
August 145:41 PM CDTEF0Morrison, MN5.7200$50,000
August 145:44 PM CDTEF0McLeod, MN2.2300$100,000
August 145:45 PM CDTEF0Kandiyohi, MN7.385
August 145:47 PM CDTEF0Morrison, MN1.365
August 145:49 PM CDTEF1Kandiyohi, MN3.550$250,000
August 145:50 PM CDTEF1McLeod, MN2.4250$250,000
August 145:53 PM CDTEF0Clay, NE0.125
August 146:09 PM CDTEF0Morrison, MN2.9150
August 146:27 PM CDTEF0Meeker, MN0.925
August 146:49 PM CDTEF0Carver, MN0.375$50,000
August 146:57 PM CDTEF1Aitkin, MN1.5100
August 147:10 PM CDTEF1Carlton, MN2.7150
August 147:12 PM CDTEF0Carlton, MN2.0100
August 147:32 PM CDTEF0Hennepin, MN0.465$1,000
August 147:55 PM CDTEF0Hennepin, MN0.450$250,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.